MAUDE Adverse Event Report: SMITH & NEPHEW MEDICAL LTD. ACTICOAT 40X40CM CTN 6; DRESSING, WOUND AND BURN, OCCLUSIVE

SMITH & NEPHEW MEDICAL LTD. ACTICOAT 40X40CM CTN 6; DRESSING, WOUND AND BURN, OCCLUSIVE
Catalog Number 66000794
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Bacterial Infection (1735)
Date of Event 02/27/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during treatment for petrol flame burns, an acticoat 40x40cm ctn 6 dressing was applied along with a competitor's product (mepitel) and the patient was discharged home.On day #3 post-injury, the burn had progressed and a large amount of devitalized skin was removed.Both acticoat and mepitel were applied again.Even though by day #8 some areas were healed, on day #12 deeper areas were sloughy with slimy exudate.This event was reviewed by a plastic surgeon and flamazine was applied.Wound swabs were taken, which revealed bacterial growth (strep a and staph aureus).The wounds subsequently cleared up after ssd and silver foam application.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Section h3, h6: no product was returned for this case.A documentation review was performed.Record showed that this batch passed all acceptance criteria and was compliant upon release for distribution.There were no indications to suggest that the product did not meet manufacturing specifications upon release for distribution.Complaint history records details a small number of cases of this nature, with no open or closed escalations within the scope of this report.The instruction for use "ifu" the ifu provides adequate instruction on the safe operation and use of this product, and there are no contributory factors contained within.The risk management documentation for acticoat has been reviewed to assess whether the alleged failure and associated foreseeable harm has been anticipated.A review of the risk files has confirmed that the failure mode and associated risks have been anticipated within the risk file and that the anticipated risk level is still adequate, except for the hazardous situation sequence of events requires inclusion to consider misuse of acticoat when an additional product is used as the primary wound dressing, impeding direct contact of the acticoat dressing with the wound resulting in reduced benefits of the dressings antimicrobial properties.Therefore, an action has been captured to include this hazardous situationsequence of events.Medical review concluded: based on the information provided, it is possible that the length of time the dressings were allowed to remain on the wounds following the initial dressing change (greater than 3 days between the 2nd and 3rd clinic follow-ups/wound redressing) in addition to the presence of a competitor primary contact layer contributed to the reported events.As well burn wounds are susceptible to infections inherently.The acticoat use guide instructs dressing may remain intact up to 3 days.Even though both staph aureus and strep a can survive as waterborne pathogens, it is unknown if the bacteria could be linked to the patient¿s use of rainwater/well water to moisten the dressings; however, wound colonization from normal flora would be likely past the 3-day wear time and if dressing was not kept moist.It was reported that the ¿wounds cleared up after ssd and silver foam application¿/patient was discharged ¿after the ssd treatment for 2/7¿.The patient impact included the reported sloughy/slimy exudate at day 12 with subsequent wound cultures and reported bacterial infection after use of a competitor primary contact layer in combination with acticoat (as secondary dressing) in a home setting, with change to topical/ssd for remaining treatment/healing.The patient impact is determined to be the reported sloughy/slimy exudate at day 12 with subsequent wound cultures and reported bacterial infection after use of a competitor primary contact layer in combination with acticoat (as secondary dressing) in a home setting, with change to topical/ssd for remaining treatment/healing.No manufacturing, packaging, labelling, design, concerns nor adverse trend have been observed, therefore no corrective actions are deemed necessary.

Brand Name
ACTICOAT 40X40CM CTN 6
Common Device Name
DRESSING, WOUND AND BURN, OCCLUSIVE
Manufacturer (Section D)
SMITH & NEPHEW MEDICAL LTD.
101 hessle road
hull east riding of yorkshire HU3 2 BN
UK  HU3 2BN
Manufacturer (Section G)
SMITH & NEPHEW MEDICAL LTD.
101 hessle road
hull east riding of yorkshire HU3 2 BN
UK   HU3 2BN
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18956640
Report Number8043484-2024-00024
Device Sequence Number4540754
Product Code MGP
UDI-Device Identifier05000223449858
UDI-Public05000223449858
Combination Product (Y/N)N
Initial Reporter CountryAS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 07/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/01/2025
Device Catalogue Number66000794
Device Lot Number2216
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/27/2024
Supplement Date Received by Manufacturer06/28/2024
Initial Report FDA Received Date03/21/2024
Supplement Report FDA Received Date07/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/18/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MEPITEL DRESSING (COMPETITOR PRODUCT)
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown